Colorado, 2006

Tornado and Hail in Colorado, June 20, 2006

June 20, 2006 · NWS BOU · 15 events in 4 counties and zones

14 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:10 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT TUE JUN 20 2006

.SHORT TERM DISCUSSION...MOISTURE HAS MIXED OUT ALONG THE FRONT
RANGE SO EXPECTING ONLY ISOLATED HIGH BASED ACTIVITY FROM DENVER
INTO THE MOUNTAINS. MUCH BETTER MOISTURE STREAMING INTO THE
NORTHEAST CORNER. INITIAL FOCUS IS NORTH OF OUR AREA...BUT OUTFLOW
INTERACTIONS STILL EXPECTED TO PRODUCE SOMETHING IN OUR AREA AND
SHOULD BE WARM ENOUGH WITH ENOUGH INFLOW TO SUSTAIN THE STORMS UNTIL
THEY ARE DRIVEN EASTWARD BY THE MEAN FLOW. MODERATE CAPE/SHEAR FOR A
DECENT THREAT OF DAMAGING WINDS/LARGE HAIL. NOT IDEAL TORNADO SETUP
WITH PRETTY UNIDIRECTIONAL SHEAR. WEDNESDAY STILL LOOKING MORE
ACTIVE AS THE MOISTURE SHOULD BE DEEPER...PARTICULARLY IN LIGHT OF
THE EXPECTED AMOUNT OF CONVECTION OVER WESTERN NEBRASKA TONIGHT. ETA
MOS STILL LOOKING SUPERIOR WITH WARMER TEMPERATURES...IN LINE WITH
THE GOING FORECAST. BUMPED PLAINS POPS DOWN A LITTLE FAVORING
EVENING TIMING TOWARD THE EASTERN BORDER.

.LONG TERM DISCUSSION...UNSETTLED WEATHER IS EXPECTED FOR THE LATTER
HALF OF THE WEEK AS A STATIONARY FRONT LINGERS OVER EASTERN
COLORADO.  EASTERLY FLOW AT LOW LEVELS WILL BRING MOISTURE FROM THE
PLAINS INTO THE AREA.  ALOFT...WESTERLY FLOW AND EMBEDDED SHORT
WAVES WILL PRODUCE AFTERNOON AND EVENING SHOWERS FROM THE FOOTHILLS
EASTWARD.  IT APPEARS THAT FRIDAY WILL BE A LITTLE WARMER AND DRYER
AS SOME UPPER RIDGING BUILDS OVER UTAH AND NEVADA.  ANOTHER COLD
FRONT WILL MOVE INTO THE AREA SATURDAY AFTERNOON.  THIS COULD
ENHANCE THE CHANCE OF SHOWERS AGAIN ON SUNDAY.  WITH THE EASTERLY
WINDS ADVECTING IN THE LOW LEVEL MOISTURE...THE FOOTHILLS WILL BE
THE WESTERN EXTENT OF SHOWER ACTIVITY.  SHOWERS OVER THE MOUNTAINS
AND HIGH VALLEYS WILL BE MORE ISOLATED IN NATURE.  IT IS DIFFICULT
TO PINPOINT ANY LOCATIONS THAT WILL HAVE HEAVIER RAIFALL AT THIS
POINT.  BUT SOME AREAS SHOULD SEE BENEFICIAL RAINS SOMEWHERE ALONG
THE WAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/KDRBY
Hazardous weather outlook, Jun 20, 10:20 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT TUE JUN 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS...WITH ISOLATED WEAK STORMS OVER THE
MOUNTAINS. A FEW OF THE STORMS ON THE PLAINS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE MAIN THREAT OF SEVERE WEATHER WILL
BE EAST OF A LINE FROM GREELEY TO LIMON DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

A WEAK COLD FRONT BROUGHT SLIGHTLY COOLER AND DRIER AIR INTO
NORTHEAST COLORADO THIS MORNING...BUT MOISTURE WILL RETURN ON EAST
TO NORTHEAST WINDS THIS AFTERNOON. WITH THE DAYTIME HEATING...THERE
WILL BE SUFFICIENT INSTABILITY FOR A FEW SEVERE STORMS BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATE WEDNESDAY
MORNING...ENHANCING SURFACE MOISTURE EAST OF DENVER.  THE INCREASED
MOISTURE AND THE PRESENCE OF THE COLD FRONT WILL PROVIDE THE PLAINS
WITH A CHANCE OF PRECIPITATION.  ALTHOUGH STABILITY WILL ONLY BE
MARGINAL...SOME SEVERE WEATHER MAY BE POSSIBLE DUE TO THE AMOUNT OF
MOISTURE AVAILABLE IN THE AFTERNOON.  MEANWHILE...IN THE
MOUNTAINS...ONLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED.
SIMILAR WEATHER WILL CONTINUE INTO THURSDAY AND FRIDAY.  DAILY
ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THE
PLAINS WITH MUCH LESS STORM COVERAGE EXPECTED IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

GIMMESTAD/DANKERS

The radar

The Cheyenne radar (KCYS), 162 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado. Local standard time, as filed.

Hail, Logan

When
June 20, 3:59 PM MST
Where
Logan County, Proctor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -102.933

Tornado, Logan

When
June 20, 4:00 PM MST
Where
Logan County, 7 mi NE of Sterling
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.700, -103.100

A small tornado touched down but did no damage.

Hail, Phillips

When
June 20, 4:18 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Hail, Logan

When
June 20, 4:25 PM MST
Where
Logan County, Fleming
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -102.833

Hail, Lincoln

When
June 20, 4:30 PM MST
Where
Lincoln County, 4 mi NW of Hugo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -103.517

Hail, Phillips

When
June 20, 4:46 PM MST
Where
Phillips County, 2 mi N of Haxtun
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -102.617

Hail, Phillips

When
June 20, 4:53 PM MST
Where
Phillips County, Haxtun
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.617

Hail, Phillips

When
June 20, 4:57 PM MST
Where
Phillips County, Haxtun
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.617

Hail, Logan

When
June 20, 4:59 PM MST
Where
Logan County, 8 mi SE of Fleming
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -102.733

Hail, Phillips

When
June 20, 5:01 PM MST
Where
Phillips County, 12 mi SW of Haxtun
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -102.783

Hail, Phillips

When
June 20, 5:03 PM MST
Where
Phillips County, 8 mi S of Haxtun
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -102.617

Hail, Logan

When
June 20, 5:05 PM MST
Where
Logan County, 7 mi S of Fleming
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.833

Hail, Logan

When
June 20, 6:00 PM MST
Where
Logan County, 2 mi S of Sterling
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -103.200

Hail, Washington

When
June 20, 6:02 PM MST
Where
Washington County, 12 mi NE of Otis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -102.783

Hail, Washington

When
June 20, 6:08 PM MST
Where
Washington County, 11 mi NE of Otis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.267, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyThe tornado archive for Colorado, 2006Warnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516862, 5516861, 5516860, 5516859, 5516858, 5516857, 5516856, 5516855, 5516854, 5516766, 5516765, 5516764, 5516763, 5516762, 5516761.